Discussions that mention prednisone

Arthritis board


Hi,
I hope I have the correct board for this question. I have had chronic back and leg pain for many years. They tried a discectomy once. I have been on pain meds for the back and leg pain. I use to take ibuprophin but it tears my stomach up. I have GERD and take a med for that so my stomach is kind of fagile. For the past 2 months I have been having really bad hip pain in both hips but mostly my right. It aches and burns and sometimes goes into my groin area and down my front thigh a bit. I saw my doc (a very nice an good doctor) a month ago and he gave me a cortisone injection in my hip because he thought I had bursitis. The shot did give some relief for about 2 days. I went back to see him last week because the hip pain is really bad. Along with the regular back and leg pain my life was really sucking. My doctor told me he wanted me to try prednisone and it would help him figure out what was going on. I started taking 2- 50mg tabs a day for 3 days, 1 1/2 for 3 days, 1 for 2 days, and 1/2 for 2 days. I finish Friday. It worked for the hip pain. It started working after the first day and on day 2, 3, 4, and 5 it was wonderful. It is bothering my stomach quite a bit though. Now I am on the 1 tab a day schedule and the hip pain has started coming back. Not as bad but it is there again. I am very sad about this. I was so happy when it was gone. My other pain meds were actually helping my back pain better than ever before. My doc said he wanted to see me 3 days after I finished the 10 day dose but the receptionist did not make me an appt for a month.
Sorry so long. How would taking this med help my doc find out what is going on. They did fine osteophytes in my right hip some time ago on an old MRI (not sure what those are). I have read that this is not a good med to take long term and I don't like the side effects. But the hip pain is really really bad. Am I doomed? I know you are not doctors but if anyone has insight, I would appreciate it.
Thanks.
Prednisone stops inflammation and other immune reactions. Your dr probably was trying to guage if your pain was from inflammation. If the Pred works, then likely it was from an inflammatory response. Now your dr knows he's got some ammo that he can use against your pain. This is good news.

Sometimes when your body is in a crisis, they give you a high dose of it to try and settle your body down. They sometimes call it a flare. And sometimes if left on Pred long enough, it differs from person to person, sometimes when you come off the Pred, your inflammation is better than before going on the Pred. Unfortunately, with this med, it's all trial and error.

Prednisone is very effective, but it also has a lot of long term side effects. For me, and it sounds like you, it works miracles. But tapering off of it is not fun. Your body wants to stay on it!

Pred can cause damage to bones, long term and in some small percentage of people it can damage the joints, so you have to be careful. And some people get side effects that they can't live with - like weight gain. For me though, it takes away my joint pain, so I can exercise. If I couldn't exercise, I might be more hesitant to take it.

But, for me, it's the only thing that has helped. Without it, this last time, I'd have been in a lot of trouble.

Take care,
Jill
[QUOTE=japlopper;2926615]Prednisone stops inflammation and other immune reactions. Your dr probably was trying to guage if your pain was from inflammation. If the Pred works, then likely it was from an inflammatory response. Now your dr knows he's got some ammo that he can use against your pain. This is good news.

Sometimes when your body is in a crisis, they give you a high dose of it to try and settle your body down. They sometimes call it a flare. And sometimes if left on Pred long enough, it differs from person to person, sometimes when you come off the Pred, your inflammation is better than before going on the Pred. Unfortunately, with this med, it's all trial and error.

Prednisone is very effective, but it also has a lot of long term side effects. For me, and it sounds like you, it works miracles. But tapering off of it is not fun. Your body wants to stay on it!

Pred can cause damage to bones, long term and in some small percentage of people it can damage the joints, so you have to be careful. And some people get side effects that they can't live with - like weight gain. For me though, it takes away my joint pain, so I can exercise. If I couldn't exercise, I might be more hesitant to take it.

But, for me, it's the only thing that has helped. Without it, this last time, I'd have been in a lot of trouble.

Take care,
Jill

Also taking pred can cause necrosis which means the blood flow to the hip joint is stopped and the bone is dying and will crush if you keep on with the pred while haveing degerative arhthritis in your hips and back. I have the same problem. I have arhtritis in both hips and lower back with two buldging disks. I suggest having a MRI/ct scan and possibly go to a pain center where they can give you injections in your hip joints and a nerve block for your back and leg pain. STAY AWAY FROM THE PREDIZONE!!!
Hi , my rheumy also tried me on a short course of prenisilone (prednisone) after i had some relief from cortisone injections. The reason he tried prednisilone was because he wanted to try methotrexate injections.Apparently if Pred works then there is a good chance mtx will work.
Pred works quickly and results can be seen in as little as a few days, however it is usually a drug which can only be taken short term (notice i said usually, there are exceptions). If he had tried MTX first it could have taken months to find the correct dosage which worked for me as everyone reacts differently. I'm not saying this is what your doctor is thinking but wanted to relate my experience.
Prednisone is very hard on the stomach. Ask your dr about it, and always take it with food, that is very important.

Shugar: Did you have necrosis while taking Pred? This is one of my fears, as I have new pain in my hip, and I've told my dr, but she doesn't seem overly concerned. I"m wondering if I should push harder for answers on that front.

Jill